Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 34, NWS Gaylord, MI

September 3, 2022Arenac County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 3, 2022, 3:34 PM EDT for Arenac County, Iosco County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2022, 3:34 PM EDT (19:34 UTC)
Expired
Sep 3, 2022, 4:15 PM EDT
In force
41 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Arenac County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 120 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:40 PM EDTHAIL 0.251 N Maple Ridge, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KAPX 031934
SVRAPX
MIC011-069-032015-
/O.NEW.KAPX.SV.W.0034.220903T1934Z-220903T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
334 PM EDT Sat Sep 3 2022

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northeastern Arenac County in northern Michigan...
  Southwestern Iosco County in northern Michigan...

* Until 415 PM EDT.

* At 334 PM EDT, a severe thunderstorm was located over Twining, or 8
  miles northwest of Au Gres, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Au Gres, Maple Ridge, Omer, Twining and Turner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 8393 4416 8393 4417 8388 4420 8388
      4424 8351 4418 8352 4418 8356 4405 8358
      4405 8365 4402 8369 4399 8368 4400 8374
      4399 8374
TIME...MOT...LOC 1934Z 270DEG 22KT 4412 8383 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
1 follow-up statement
584 
WWUS53 KAPX 031957
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
357 PM EDT Sat Sep 3 2022

MIC011-069-032015-
/O.CON.KAPX.SV.W.0034.000000T0000Z-220903T2015Z/
Arenac MI-Iosco MI-
357 PM EDT Sat Sep 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN ARENAC AND SOUTHWESTERN IOSCO COUNTIES...

At 356 PM EDT, a severe thunderstorm was located near Au Gres, moving
east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Au Gres, Maple Ridge, Omer, Twining and Turner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Pea-sized hail has been observed with this storm.

&&

LAT...LON 4402 8393 4416 8393 4417 8388 4420 8388
      4424 8351 4418 8352 4418 8356 4405 8358
      4405 8365 4402 8369 4399 8368 4400 8374
      4399 8374
TIME...MOT...LOC 1956Z 270DEG 22KT 4412 8364 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:19 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 3, 3:19 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
319 PM EDT Sat Sep 3 2022

.NEAR TERM...(Through Tonight)
Issued at 321 PM EDT Sat Sep 3 2022

High Impact Weather Potential...few non-severe tstorms southern
sections this evening.

Cold front has exited northern lower MI. A line of SHRA/TSRA has
developed slightly behind the front, where lingering moisture
contributes to 600-800j/kg of MlCape, but with weak deep westerly
flow. A band of post-frontal low clouds is south of TVC to near
APN. Mostly sunny skies across eastern upper MI and far northern
lower.

As high pressure moves east across far northern Ontario, our low-
level winds will veer ne. That will slow the intrusion of low-
level dry air. The post-frontal low-level moisture band stalls
over the south half of the forecast area tonight. Places north of
a TVC-APN line will be mostly clear to partly cloudy. But to the
south, mostly cloudy skies will prevail tonight, as leftover
stratocu spreads out/expands after sunset. The chance for a
shower/storm will linger thru the evening, as somewhat steep mid-
level lapse rates support some MuCape, even after cooler/stable BL
air arrives. For overnight, a few showers and perhaps some drizzle
will be seen in southern areas.

Min temps will vary widely across northern MI. With clearing skies
in the north, eastern upper MI will drop well into the 40s. Trout
Lk/Raco could dip to around 40f. Low will be in the upper 50s in
the far se.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 321 PM EDT Sat Sep 3 2022

High Impact Weather Potential: Minimal attm...

Pattern Synopsis/Forecast:

Amplified pattern continues across the CONUS...with anomalous
ridging across the western US...and general troughing across the
central and eastern US. Handful of niblets in the flow, mainly
concentrated around the central and eastern US, with one particular
noteworthy spin across the Mid MS Valley ahead of some additional
energy diving in from the north through MN this morning. A potent
niblet sliding by to our north this morning, centered over James
Bay...with additional niblets rounding the top of the ridge to
its west ...and a particularly potent one lifting up the Pac NW
coast, ejecting northward as anomalous troughing digs into the
Gulf of Alaska. Tropical system "Javier" off Baja California attm.
Attm...SW- NE oriented BCZ is approaching the region from the
north...as a surface cold front slides southward through the
region, stretching from surface low E of Hudson Bay down into the
central Plains. This...in combination with plume of anomalous
moisture along/ahead of it...allowed for morning convective
activity across the Tip of the Mitt. A bit of surface troughing
ahead of this feature in the Mid-MS Valley...with wavy surface
boundary stretching across the southern US. 1027mb surface high
dropping out of Canada behind this...with a lingering longitudinal
boundary beneath it along the BCZ ahead of the ridge. Broad
surface troughiness across the Pac NW in advance of upper level
feature there.

Looking ahead...surface cold front should continue to slide through
the region today...with surface high pressure largely settling in in
its wake...with a few niblets of energy still lingering in the
vicinity...as broader troughing persists across the Mid and Lower MS
Valleys. Feature currently in the Pac NW appears to slide across the
International Border this weekend...approaching the Great Lakes by
Monday...as upstream troughing begins to slide into western Canada.
Question for Labor Day itself becomes...how well does surface high
pressure hold on to influencing our weather? Will be looking at some
height rises going into early Monday as a shortwave ridge approaches
in advance of Pac NW feature...though also some energy sliding by to
our northeast as troughing departs our region...which could be
enough to touch off a diurnally driven shower...? Will likely also
depend on extent of moisture in the airmass...as guidance signals a
strong moisture gradient will remain in the vicinity through the
weekend. Otherwise...looks as though flow becomes split across the
eastern CONUS early this week, noting tropical activity out in the
Atlantic attm...as ridging takes over the Great Lakes, with broad
troughing holding on across the Mid/Lower MS Valleys...and
progressive troughing sliding across central Canada. Pac NW niblet
finally reaches the Midwest by Tuesday...which appears to meander
its way into the troughing to our south...as that central Canadian
bulldozer sweeps eastward...though by Tuesday...uncertainty in the
overall pattern is on the increase.

Primary Forecast Concerns:  Drizzle/shower potential through the
period...

Front appears to be slow to head southward...potentially lingering
in the Great Lakes right on into Sunday. Guidance seems to point
toward the idea of boundary layer moisture holding on across parts
of central Lower into Sunday afternoon, even up into our southern
zones. Note some conditional instability in this region, though
guidance derived soundings are not terribly impressive with regard
to precip potential...noting a more stable layer up around 850mb or
so, which could preclude much except for maybe some diurnal
stratocu...or perhaps a little drizzle if there is enough forcing
(which appears limited attm unless northeasterly upslope flow can do
something...but it should be fighting a decent amount of low-level
dry air). Areas north of about M-32 should be pretty decent, though,
on Sunday, though it will be cool.

Going into Monday morning...looks as though guidance would like to
advect some additional boundary layer moisture back into parts of
northeast Lower, particularly near Saginaw Bay and probably south of
M-32, with strong signals for dry air through the column north of
there, including the Straits. Looking at some conditional
instability again in the presence of this moisture across NE Lower,
and guidance derived soundings indicate some potential for nuisancy
showery drizzly crud either continuing or developing again...which
again, should be most problematic near the Lake Huron coast south of
M-32. Similar to Sunday...upslope flow appears to be the main source
of forcing for precip...but given some signals for more saturation
in the lower levels than Sunday...do have perhaps some greater
concerns for that corridor east of US-127/75 in northern Lower maybe
as far north as APN. Whether it will end up being measurable...or
just miserable...is unclear, as guidance is struggling with how to
handle this attm...so attm, neither day will have anything in the
forecast. But elsewhere...it should be a pleasant day.

Tuesday...a little more boundary layer moisture hangs around,
particularly along the Lake Michigan coast, at least in part related
to a turn toward more southerly flow aloft. Suspect this may be more
of a diurnal cu type affair, perhaps aided by lake breeze
development along the Lake Michigan coast, as it doesn't look quite
as moist as either of the previous days.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 321 PM EDT Sat Sep 3 2022

High Impact Weather Potential: Minimal attm.

Pattern Synopsis/Forecast:

By Wednesday morning...will be looking for troughing somewhere to
our north...though again, as mentioned at the end of the short
term...uncertainty in how this evolves is increasingly uncertain.
Will, however, still keep an eye out for some kind of weak surface
reflection in the vicinity south of this feature...which could have
some impacts on our weather for hump day. Beyond this...guidance
likes the idea of additional energy driving into western North
America for the end of the week...with a great deal of uncertainty
in how it evolves...but will be something to keep an eye on going
forward, as it does signal some return to surface pressure falls and
unsettled weather somewhere across the center of the country toward
the end of next week. Additionally...this would also signal a period
of potential warmth for the end of next week, amid some semblance of
southwesterly flow. Stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Sep 3 2022

Cold front is exiting northern lower MI this afternoon. Enough
moisture lingers for sct SHRA/TSRA to pop a little bit behind the
front. But the best chance for this will be to the se of
MBL/TVC/APN. Lingering MVFR cigs will improve to VFR this
afternoon. MVFR cigs will likely return tonight to MBL. Otherwise
VFR.

Gusty n winds this afternoon, veering ne tonight.

&&

.MARINE...
Issued at 321 PM EDT Sat Sep 3 2022

Gusty north winds will veer ne tonight, as high pressure passes
well to our north. These winds will diminish somewhat tonight
into Sunday, but the long fetch on Lake Huron will easily support
advisory-level waves developing along the ne lower MI coastline.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ345-346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Sep 3, 3:27 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
327 PM EDT Sat Sep 3 2022

MIZ016>018-020>036-041-042-086>088-095>099-041930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
327 PM EDT Sat Sep 3 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible into this evening, south of
a line from Traverse City to Alpena. No severe weather is
expected, but locally heavy rain, brief gusty winds, and small
hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high swim risk is expected Sunday on some Lake Huron beaches of
northeast lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-041930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
327 PM EDT Sat Sep 3 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms into this evening, mainly
south of Frankfort on Lake Michigan, and south of Alpena on Lake
Huron. Wind gusts up to 40 knots will be possible with stronger
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JZ

In the hours before

Local storm report, Sep 3, 11:19 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1119 AM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       1 NNE HARBOR SPRINGS    45.45N 84.97W
09/03/2022  M2.80 INCH       EMMET              MI   PUBLIC

            24 HR TOTAL.

&&
Local storm report, Sep 3, 12:09 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 PM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            HARBOR SPRINGS          45.43N 84.99W
09/03/2022                   EMMET              MI   DEPT OF HIGHWAYS

            M-119 (BLUFF DR) CLOSED AT HARRISON ST DUE
            TO SIGNIFICANT EROSION OF SHOULDER OF
            HIGHWAY. TIME ESTIMATED.

&&

JZ
Special weather statement, Sep 3, 1:48 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
148 PM EDT Sat Sep 3 2022

MIZ030-035-036-031830-
Iosco MI-Alcona MI-Ogemaw MI-
148 PM EDT Sat Sep 3 2022

...Thunderstorms will impact portions of southeastern Alcona,
southeastern Ogemaw and Iosco Counties through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisville State Park to near Skidway
Lake. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oscoda, Harrisville, Au Sable, Long Lake, Mikado, Whittemore, Skidway
Lake, Plainfield Township, National City, Hale, Harrisville State
Park, Wurtsmith Airfield, Bowmanville, Wilber, Prescott and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 8326 4447 8327 4416 8385 4416 8431
      4467 8347 4468 8324
TIME...MOT...LOC 1748Z 266DEG 16KT 4462 8332 4418 8411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JZ
Special weather statement, Sep 3, 2:23 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gaylord MI
223 PM EDT Sat Sep 3 2022

MIZ030-035-036-041-042-031915-
Iosco MI-Arenac MI-Gladwin MI-Alcona MI-Ogemaw MI-
223 PM EDT Sat Sep 3 2022

...Strong thunderstorms will impact portions of southeastern Alcona,
Arenac, Gladwin, southeastern Ogemaw and Iosco Counties through 315
PM EDT...

At 222 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wurtsmith Airfield to near Whittemore to 7
miles southeast of Harrison. Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Whittemore and Wurtsmith Airfield around 240 PM EDT.

Other locations in the path of these storms include Turner, Au Sable,
Oscoda, National City, Gladwin, Beaverton, Tawas City, Winegars and
Wooden Shoe Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8460 4403 8460 4427 8395 4456 8347
      4454 8327 4432 8329 4422 8343 4422 8349
      4418 8356 4405 8358 4405 8366 4399 8368
      4400 8383 4391 8391 4391 8404 4400 8405
      4400 8417 4383 8417
TIME...MOT...LOC 1822Z 286DEG 12KT 4450 8346 4426 8387 4396 8468

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Sep 3, 3:06 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
306 PM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     1 ESE AU SABLE          44.41N 83.32W
09/03/2022  M46 MPH          LHZ349             MI   MESONET

            MESONET STATION XOSC OSCODA LIGHT.

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:52 AM EDTSmall Craft AdvisoryAPX25 hr
Sep 3, 3:10 AM EDTSpecial Weather StatementAPXChippewa65 min
Sep 3, 3:31 AM EDTSpecial Marine WarningAPX59 min
Sep 3, 4:23 AM EDTSpecial Marine WarningAPX67 min
Sep 3, 4:36 AM EDTSpecial Marine WarningAPX54 min
Sep 3, 4:51 AM EDTSpecial Marine WarningAPX61 min
Sep 3, 5:25 AM EDTSpecial Weather StatementAPXAntrim, Cheboygan65 min
Sep 3, 1:48 PM EDTSpecial Weather StatementAPXAlcona42 min
Sep 3, 2:23 PM EDTSpecial Weather StatementAPXArenac, Gladwin, Iosco52 min
Sep 3, 3:26 PM EDTSpecial Marine WarningAPX52 min
Sep 3, 4:04 PM EDTSmall Craft AdvisoryAPX30 hr
Sep 3, 4:35 PM EDTAreal Flood WarningAPXArenac, Gladwin, Iosco, Ogemaw3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.